Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Cough, asthma, blood in mucus, on advair, proventil, Zyrtec, prednisone

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1580 Questions
I have been on predisone every two to three weeks for cough/mucus/asthma. It usually gets better and goes away, then since january, two weeks later it comes back. This round the cough and mucus secretion has not gotten better and Ive noticed blood in the mucus I am coughing up and that it is much thicker and harder to cough out. We just moved to a house that is older in age..could this be an enviornmental response? My doctor seems stumped and says that there is nothing else they can do. I am on advair, proventil, and zyrtec now with the aide of prednisone which I finished a few days ago and there has been no improvement. Since january Ive taken 2 rounds of zythromycin and at least three rounds of prednisone. I am not a smoker and my asthma has been well controlled up until the begininng of this year. This is affecting my attendance at work and my consistency in parenting..I have a 1, 2, and 9 year children to care for and I cant afford to lose my job due to health issues. Please help..
Posted Sat, 28 Apr 2012 in Asthma and Allergy
Answered by Dr. Jasvinder Singh 1 hour later

Thanks for posting your query.

I can understand the pain and agony you're going through.

Firstly, in view of the thick sputum and the streaks of blood which you've noticed, there's a likely possibility that you're still suffering from a lower sputum culture and sensitivity done. This will help in knowing the bacteria which has caused the infection and the antibiotics to which it is sensitive. Once the infection clears of, there will be a marked improvement in the symptoms.

Secondly, doing a regular steam inhalation will help in liquefying the thick mucus/sputum and help in bringing it out. Take steam for 15-20 min at a time and at least 2-3 times in a day.

Montelukast is a good drug which plays an important role in stabilizing the asthma. Please discuss this with your physician.

It also makes sense to do an x-ray of the chest to look for the presence of any pneumonia/tuberculosis.
You might need an increase in the dosage of the inhalers to bring the asthma into control.
Please do consult your physician.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries. Wishing you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor